The Hamilton County Health Department is alerting the public of a recent spike in overdoses.
Officials said, "Over the last two days, local hospitals have treated a significant increase in non-fatal overdoses. This is a cluster of concern due to the number of overdoses that have occurred from suspected fentanyl, opioids, or other illicit drugs used in Hamilton County. This is a public health threat and should be taken seriously.
"These recent overdoses are only the ones that have been treated in our hospital system. This number may not be a true reflection of the severity of this increase due to the number of people who may not seek medical attention. It is important to note that when you are buying drugs illegally, you do not know what is in them as they could be laced with an unknown deadly substance."
“The Health Department is in communication with our community partners, neighboring counties, law enforcement, and hospitals. We will work together to monitor this situation and provide updates as they are warranted. Drug users, family members, and friends of drug users should keep a supply of Naloxone – it may help save the life of you or someone you know,” said Dr. Stephen Miller, Hamilton County Health Department health officer.
Illicit drugs are extremely dangerous and some patients require a large amount of Naloxone (Narcan) to counteract the effects. Early recognition of symptoms and the need for decisive action when you suspect an overdose or enter an environment where drugs are present is critical to preventing overdose deaths.
Recognizing an overdose can save someone’s life. Here are the signs you should look for, according to the CDC:
- Small, constricted “pinpoint” pupils
- Falling asleep or losing consciousness
- Slow, weak, or not breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially on lips and nails)
What should you do if you suspect an overdose? If you think someone has overdosed, you should:
- Call 911 immediately (Tennessee has enacted the Good Samaritan Law that protects individuals from the potential legal repercussions of helping others in need, such as reporting an overdose.)
- Use the proper Personal Protective Equipment before approaching a potential overdose.
- Administer the life-saving medication naloxone if you have some.
- Give chest compressions or CPR (if you are certified to give CPR or instructed by the 911 operator to do so.)
- If possible try to keep the person awake and breathing.
- Turn the person on their side.
- Stay with the person until paramedics arrive.
All suspect cases should be reported immediately.
The Tennessee REDLINE is the 24/7/365 resource for substance misuse treatment referrals. Anyone can call or text 800-889-9789 for confidential referrals. Additional resources can be found in the Hamilton County drug overdose resource guide.
· To read this information in Spanish, visit the Health Department’s Spanish Facebook page at https://www.facebook.com/SaludHamiltonTN
· For more information on Harm Reduction visit: Six Essential Tips for Safer Drug Use | Drug Policy Alliance
· Narcan can be purchased at most pharmacies and is available for free at some community organizations.
· To learn more about overdose prevention, visit the Tennessee Department of Health’s website at TN.gov.